Doc: Nighttime urination is common for men
Dear Dr. Roach: My husband, 79 years old, is getting up five or six times at night to urinate. The urgent care doctor said he doesn’t have an infection but doesn’t know what’s going on. He is taking Flomax, but that doesn’t seem to be helping. Who should he see?
Dear E.L.O.: Urinating at nighttime (”nocturia”) is a common problem for men, but if this is a new or suddenly worsened problem, it requires evaluation.
The first question is whether he is urinating a lot or a little. A male bladder typically holds about 500 cc (almost a quart), so if his bladder were full every time, he might be making as much as 2.5 liters a night. Nighttime urination is considered high-volume when it constitutes a third or more of total urine output for 24 hours.
High-volume nocturia can happen when there is too much of something to get rid of: sugar, in people with mellitus (”sugar diabetes”); salt, in people who eat too much salt at dinner; water, in people who drink a whole lot of water, especially at night; and occasionally in people with congestive heart failure. In heart failure, there is not enough blood flow to the kidneys during the day, so when the person is at rest, the kidneys have enough blood flow to get rid of the fluid that has accumulated during the day (often in the legs and feet).
Another cause of high-volume nocturia is diabetes insipidus, a problem with either the kidney or the control center in the brain, causing the kidney to excrete too much water. That control center uses a hormone called anti-diuretic hormone to regulate water excretion. Normally, it is high at night, so there is less urine output at night. Sometimes this normal variation is reversed, leading to excess urine output at night, even without diabetes insipidus.
High-volume nocturia is most commonly evaluated by doctors in internal medicine, including kidney and heart specialists.
Low-volume nocturia is caused by a problem with the bladder or, in men, the prostate. Urologists are the experts in figuring out where the problem is and the best course of treatment. Many men get treated for prostate problems when the real issue is an overactive bladder.
Dear Dr. Roach: I am a woman going crazy with hair loss. My hair has always been long and thick, but it is coming out in handfuls. I can only think it must be due to my blood pressure medicines. I’ve been taking amlodipine and lisinopril for years. I’m in good health and 90 years young.
Dear M.: It is unlikely that the hair loss is due to either amlodipine or lisinopril. Neither of these are well described to provoke hair loss, and if a medicine is going to do that, it usually does within a few months.
The most common cause of hair loss in a 90-year-old woman is female pattern hair loss, in which the hair loss is mostly on the front and top of the scalp. However, there are several causes of hair loss, and a dermatologist may be helpful in determining the cause and treatment.
Please don’t stop taking your blood pressure medicine.
Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.